New Mexico, 2014Damaging Wind in New Mexico, June 11, 2014
June 11, 2014 · NWS ABQ · 1 event in 1 county or zone
A weak upper level disturbance rapidly moved east over central New Mexico and interacted with mid level moisture over the area to produce numerous dry showers and thunderstorms. Activity developed early in the morning over western areas then pushed quickly east into the Rio Grande Valley from Albuquerque south to Socorro.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance rapidly moved east over central New Mexico and interacted with mid level moisture over the area to produce numerous dry showers and thunderstorms. Activity developed early in the morning over western areas then pushed quickly east into the Rio Grande Valley from Albuquerque south to Socorro. Wind gusts at the Albuquerque Sunport reached 52 mph. The strongest winds with this activity impacted the Los Lunas area where a semi-trailer truck was blown over on Interstate 25. A small hay shed collapsed and the sheet metal roofing blew nearly 200 yards away.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 11, 10:33 AM MST, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 11, 10:33 AM MST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1133 AM MDT WED JUN 11 2014
.AVIATION...
18Z TAF CYCLE
HIT AND MISS DRIER SH/TS WILL AFFECT MOST OF THE AREA TODAY/EVENING.
TRIED TO TIME HIGH BASED SH IMPACT AT AEG/ABQ/SAF/TCC AND ROW.
THESE SITES HAVE THE BEST POSSIBILITY OF SH IMPACT. MAIN IMPACT
WOULD BE GUSTY OUTFLOWS/DOWNDRAFTS. CANT RULE OUT BRIEF GUSTS TO
45KT. OVERALL WIND FLOW WILL BE STRONGER TODAY SO EXPECTING MANY
SITES TO ACHIEVE 30-35KT REGARDLESS OF VICINITY SH/TS ACTIVITY.
AWW SPEEDS SHOULD REMAIN LIMITED TO SH/TS AT ABQ SO NOT EXPECTING
AN AWW ISSUANCE AT THIS TIME. BACK DOOR COLD FRONT WILL RAPIDLY
SLIDE SOUTHWARD ACROSS THE EASTERN PLAINS THIS EVE AND OVERNIGHT.
DISTINCT NORTHERLY WIND SHIFT AND INCREASED NORTHERLY WINDS
EXPECTED WITH THE FRONT. GENERAL GUSTS TO 25KT ALONG AND SEVERAL
HRS AFTER THE FRONTAL PASSAGE. TCC AND ROW WOULD BE MOST IMPACTED
BY THE COLD FRONTAL WINDS. SOME MVFR CIGS POSSIBLE BEHIND THE
FRONTAL PASSAGE AND WOULD FAVOR NE AREAS. HINTED AT LOW CLOUDS AT
TCC WITH SCT030. BETTER BET TO THE NORTH/NORTHEAST.
50
&&
.PREV DISCUSSION...628 AM MDT WED JUN 11 2014...
.UPDATE...
LOOKING MORE BUBBLY THIS MORNING...ESPECIALLY FROM TORC TO SOCORRO
WHERE ISOLATED LIGHTNING DETECTED. WENT AHEAD AND SPREAD SMALL POPS
OVER A WIDER AREA FOR TODAY. NO OTHER CHANGES. UPDATED ZFP JUST SENT
OUT.
&&
.PREV DISCUSSION...325 AM MDT WED JUN 11 2014...
.SYNOPSIS...
MID LEVEL MOISTURE COMBINED WITH A WEAK DISTURBANCE WILL SPARK
ISOLATED SHOWERS AND STORMS WITH GUSTY WINDS AND LITTLE RAIN TODAY.
AFTERNOON BREEZES WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON AND EVENING FOR AREAS MAINLY SOUTH OF INTERSTATE 40 AND
ALONG AND WEST OF THE CENTRAL MOUNTAIN CHAIN. A FRONT MOVING INTO
EASTERN NEW MEXICO TONIGHT AND THURSDAY WILL SPARK MORE WIDESPREAD
CONVECTION INTO FRIDAY BUT DRIER AND BREEZY CONDITIONS EXPECTED FOR
THE WEEKEND. MOISTURE COULD INCREASE EARLY NEXT WEEK FROM A
SUBTROPICAL SYSTEM BUT OTHER EXTENDED FORECAST MODELS SUGGEST DRIER
AND BREEZY WEATHER.
&&
.DISCUSSION...
ISOLATED CELL IGNITED OVER FOUR CORNERS JUST IN THE LAST
HOUR...CAUSING A RECONSIDERATION OF POP PLACEMENT FOR TODAY.
ISOLATED LIGHTNING ALSO NOTED SOUTH OF THE BOOTHEEL WHERE MODELS
SUGGESTED THE MID LEVEL MOISTURE WOULD BE CREEPING UP. ENDED UP WITH
A COMBO OF NORTHERN AND WESTERN HIGH TERRAIN WHERE GUSTY WINDS MAY
BE MORE LIKELY THAN WETTING RAIN...AND INCLUDED THE FAR SOUTHEAST
AND NORTHEAST WHERE HIGHER DEW POINTS AND BETTER FORECAST
INSTABILITY RESIDE.
AFTERNOON BREEZES WILL BE THE NORM AS THE DISTURBANCE CROSSES TO OUR
NORTH AND A SURFACE LEE TROUGH DEVELOPS. HIGHS TODAY GENERALLY
WARMER EAST WITH LITTLE CHANGE CENTRAL AND WEST. FRONT REMAINS
SCHEDULED TO IMPACT THE EAST BEGINNING TONIGHT AND THROUGH THURSDAY.
HIGHS THURSDAY OUT THERE WILL BE 5 TO 10 DEGREES COOLER THAN
TODAY...AND CHANCES FOR CONVECTION INCREASE. ALTHOUGH AN EAST WIND
MAY BREAK INTO THE RGV THURSDAY NIGHT...NOT THINKING...AT THIS
TIME...IT WILL BE SUSTAINED ENOUGH TO LEAD TO RAINFALL PRODUCING
CONVECTION IN THE MIDDLE/LOWER RGV.
FRIDAY WILL SEE MORE MID LEVEL MOISTURE OVERHEAD MAINLY OVER THE
SOUTHEAST HALF OF THE FORECAST AREA. HIGHS REBOUND IN THE NORTHEAST
AND EAST CENTRAL FROM THURSDAY. MID LEVEL MOISTURE IS SWEPT OUT
SATURDAY INTO SUNDAY FOR DRIER AND BREEZY CONDITIONS. ECMWF
INDICATES A SURFACE BOUNDARY DIPPING INTO THE FAR NE SUNDAY/SUNDAY
NIGHT SO TWEAKED GRIDS TO ADD A SLIGHT CHANCE FOR CONVECTION THERE.
THEREAFTER...THE EARLY TO MIDDLE OF NEXT WEEK PERIOD COULD BE WET OR
DRY. THE ECMWF FEATURES THE DRIER AND BREEZIER PATTERN WHILE THE GFS
DRAWS UP MOISTURE FROM A SUBTROPICAL SYSTEM. FRONTAL TIMINGS ARE
DIFFERENT AS WELL. LEANED TOWARDS HAVING AT LEAST SLIGHT CHANCE POPS
FOR MOST OF THE FORECAST AREA AS A COMPROMISE.
&&
.FIRE WEATHER...
RED FLAG WARNING REMAINS IN PLACE FOR THIS AFTERNOON AND EARLY
EVENING ACROSS ZONES 105-107 AND 109. WINDS REMAIN ON THE MARGINAL
SIDE...BUT WITH WIDESPREAD 6 HAINES... ABOVE NORMAL MIXING
HEIGHTS...AND SOME AREAS OF SINGLE DIGIT HUMIDITIES...THE RED FLAG
IS WARRANTED. CRITICAL CONDITIONS WILL ALSO BE POSSIBLE WITHIN 50
MILES NORTH AND SOUTH OF I-40 ACROSS EASTERN NEW MEXICO AS
WELL...BUT DUE TO RECENT RAINS AND GREENUP WILL NOT ISSUE A RED FLAG
WARNING FOR SOUTHERN PORTIONS OF ZONES 103 AND 104 AND NORTHERN
PORTIONS OF 108.
IN ADDITION TO THE RFW TODAY...THE NAM SUGGESTS NORTHERN AND WESTERN
AREAS WILL ALSO HAVE THE POTENTIAL FOR SOME DRY LIGHTNING OR VIRGA
SHOWERS WITH GUSTY WINDS. GIVEN AN ISOLATED TSTM NEAR THE FOUR
CORNERS EARLY THIS MORNING ALREADY...THIS CERTAINLY SEEM PLAUSIBLE.
ADDITIONALLY...A BACK DOOR FRONT WILL SLIDE DOWN THE PLAINS LATE
THIS AFTERNOON AND EVENING. THIS WILL BE A FOCUS FOR A MIX OF
WET/DRY THUNDERSTORMS.
THE FRONT WILL PUSH THRU THE PLAINS OVERNIGHT...INCREASING DEWPOINTS
AND THEREBY HUMIDITIES. GOOD TO FAIR RECOVERIES ARE EXPECTED TONIGHT
ACROSS THE EAST...WITH MAINLY POOR RECOVERIES ELSEWHERE.
WEAK RIDGING REMAINS ON TAP FOR THURSDAY. MOIST LOW LEVEL FLOW
BEHIND THE FRONT WILL VEER AROUND TO THE EAST/SOUTHEAST ACROSS THE
PLAINS. THIS UPSLOPE FLOW SHOULD ALLOW STORMS TO DEVELOP FAVORING
THE SANGRE DE CRISTO MTNS EASTWARD TO THE OKLAHOMA BORDER.
MEANWHILE...A DRY SLOT LOOKS TO REMAIN OVER THE NORTHWEST PORTION OF
THE STATE...BUT MID LEVEL MOISTURE LOOKS TO ROUND THE HIGH AND MOVE
INTO MUCH OF WEST CENTRAL AND CENTRAL PORTIONS OF THE STATE. THIS
MAY LEAD TO ANOTHER ROUND OF ISOLATED DRY THUNDERSTORMS...MAINLY
SOUTH OF I-40 BETWEEN THE CONTDVD EASTWARD TO THE CENTRAL HIGHLANDS.
THE FRONT WILL PUSH WESTWARD THROUGH THE GAPS OF THE CENTRAL
MOUNTAIN CHAIN THURSDAY NIGHT...THOUGH SHOULD NOT MAKE IT TO THE
CONTDVD. MUCH OF THE MOISTURE WEST OF THE CENTRAL MTN CHAIN WILL MIX
BACK OUT ON FRIDAY AFTN...BUT MID LEVEL MOISTURE REMAINS IN PLACE.
ALSO THE RIDGE WILL BE FLATTENED A BIT AGAIN ON FRIDAY AS THE NEXT
UPPER LEVEL TROUGH MOVES TOWARD THE CENTRAL/NORTHERN ROCKIES. WEAK
LIFT ASSOCIATED WITH THIS TROUGH MAY BE ALL THATS NEEDED TO HELP OUT
THE THUNDERSTORM POTENTIAL. FRIDAY LOOKS LIKE THE BEST DAY FOR DRY
THUNDERSTORM POTENTIAL...FROM MAINLY JUST EAST OF THE CONTINENTAL
DIVIDE TO THE CENTRAL MTN CHAIN. GUSTY WINDS WILL BE A CONCERN WITH
ANY DRY THUNDERSTORM. WETTER STORMS WILL BE FOUND ACROSS THE
NORTHEAST AND EAST CENTRAL PLAINS DUE TO DEWPOINTS REMAINING IN THE
50S. MEANWHILE...FAR NORTHWEST AREAS MAY SEE A FEW HOURS OF RED FLAG
CONDITIONS.
THE DRY LIGHTNING POTENTIAL ON FRIDAY IS A CONCERN DUE TO THE
PROJECTED DRIER AND BREEZIER FORECAST FOR THE WEEKEND. BREEZY TO
LOCALLY WINDY CONDITIONS...LOW HUMIDITIES AND HIGH HAINES WILL BE
THE RULE. OF THE TWO DAYS...SATURDAY LOOKS TO HAVE THE MOST
POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS.
EXTENDED MODELS ARE REALLY AT ODD TO THE UPPER AIR PATTERN EARLY
NEXT WEEK. ECMWF SHOWS A DRIER AND BREEZIER PATTERN WITH A LARGE
SCALE TROUGH OVER THE WESTERN US...WHILE THE GFS SHOWS SOME WEAK
RIDGING AND MOISTURE SEEPING UP INTO THE AREA. TOO MUCH UNCERTAINTY
AT THIS POINT TO SPECULATE WHICH IS CORRECT...THOUGH THE GFS
ENSEMBLE GUIDANCE DOES NOT HAVE MUCH SPREAD. IN OTHER WORDS...ALL
PERTURBATIONS OF THE OPERATIONAL GFS ARE PRETTY SIMILAR. STAY TUNED.
34
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ105>107-109.
&&
Hazardous weather outlook, Jun 11, 4:45 AM MST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
545 AM MDT WED JUN 11 2014
NMZ501>540-121200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES
COUNTY-
545 AM MDT WED JUN 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
STRONGER WESTERLY WINDS...AN UNSTABLE AIR MASS AND LOW HUMIDITIES
WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND
EVENING FOR LOCATIONS ALONG AND SOUTH OF INTERSTATE 40 AND GENERALLY
ALONG AND WEST OF THE CENTRAL MOUNTAIN CHAIN...WHERE A RED FLAG
WARNING IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS INCREASES SATURDAY AS
DRIER AND BREEZY WEATHER DOMINATE. THE MOST LIKELY AREAS TO BE
AFFECTED WILL BE ALONG AND SOUTH OF INTERSTATE 40 SATURDAY AFTERNOON
AND EVENING.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER
SERVICE AT 1-888-386-7637 TO REPORT WILDFIRE OUTBREAKS.
Thunderstorm Wind, Valencia
- When
- June 11, 1:30 PM MST to 1:35 PM MST
- Where
- Valencia County, Los Lunas
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Broadcast Media
- Coordinates
- 34.810, -106.740
Outflow winds from a virga shower blew over a semi-trailer truck along Interstate 25 in Los Lunas. A small hay shed also collapsed and the sheet metal roofing blew up to 200 yards away.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, June 11, 2014$17 million · 2.5 in hail · 13 events
- Hail and Damaging Winds in Virginia, June 11, 20141 injured · $812,000 · 1.75 in hail · 17 events
- Damaging Winds in Pennsylvania, June 11, 2014$238,000 · 55 kt wind · 43 events
- Tornado in Michigan, June 11, 2014$250,000 · EF1 · 1 event
- Hail and Heavy Rain in Kansas, June 11 to 12, 2014$275,000 · 1.75 in hail · 6 events
- Tornadoes and Hail in Kansas, June 11, 2014$50,000 · EF1 · 12 events
- Flash Flood and Hail in North Carolina, June 11, 2014$86,000 · 1 in hail · 18 events
- Tornado and Hail in Minnesota, June 11, 2014$50,000 · EF1 · 5 events
- Damaging Winds in Ohio, June 11, 2014$105,000 · 70 kt wind · 2 events
- Hail and Damaging Winds in Texas, June 11, 2014$65,000 · 2.75 in hail · 11 events
- Flash Flooding and Damaging Winds in Georgia, June 11 to 12, 2014$74,000 · 65 kt wind · 4 events
- Flood and Hail in West Virginia, June 11 to 12, 2014$58,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511683.